Textbooks of psychiatry traditionally advise that you find a dose of antidepressants which has eradicated your symptoms, and you take this same dose for many months or years.

 

However, in my experience, the above scenario can rarely apply.  When people are under stress, or have had a virus, their symptoms of depression tend to slowly creep back, and it is necessary to increase the antidepressant dosage slightly to compensate.  Typical early symptoms of depression returning are difficulty thinking clearly, difficulty with memory, reduction in sexual interest,  general fatigue and lack of motivation.

 

In contrast, when life is not so stressful, or when the antidepressants have eventually eradicated your depression, and particularly the accompanying anxiety, many people find they start to feel very tired and flat.  They are sometimes told the antidepressant must be losing its effect, and that they should change antidepressants or increase the dosage.  For some antidepressants, this has been described as the “therapeutic window” of that medication.  In fact, in my experience, all that is happening in very many cases is that the medication has proved to be too strong for the few remaining symptoms.  The person is now being over-sedated by the powerful antidepressant, and all that is needed is to reduce the dose of the antidepressant.

 

THE YES SYNDROME (Yawning, Expression problems, Silly mistakes)

Typical symptoms of being over-medicated are feeling tired, yawning a lot, having difficulty thinking of the right word, having difficulty saying the right word, making simple mistakes in spelling or calculations, typing errors, putting things in the wrong place,  or falling asleep as soon as one sits in a comfortable position.

 

With experience, I advise my patients to slightly adjust the doses of their own antidepressant medication, up or down, depending on whether they are experiencing return of depressive symptoms, or being over-medicated. The effects of dose changes are clear usually within 48-72 hours. In your particular case, your own doctor must advise you.

 

I wrote the above YES syndrome as a letter to the specialist psychiatry journal, the ANZ Journal of Psychiatry.

 

Important Disclaimer:  This site is medical information only, and is not to be taken as diagnosis, advice or treatment, which can only be decided by your own doctor.